Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 114, NWS Shreveport, LA

July 12, 2002Nacogdoches County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 12, 2002, 3:47 PM CDT for Nacogdoches County, Texas. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 2002, 3:47 PM CDT (20:47 UTC)
Expired
Jul 12, 2002, 4:15 PM CDT
In force
28 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Nacogdoches County, TX

The radar

The Shreveport radar (KSHV), 118 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 3:55 PM CDTThunderstorm Wind 52 EWoden, TXSeveral large trees down.
Jul 12, 4:00 PM CDTThunderstorm Wind 62 ENacogdoches, TXRoof was ripped off a barn.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
920 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS54 KSHV 122047
SVRSHV
TXC347-122115-
/NEW.KSHV.SV.W.0228.122048-122115/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
348 PM CDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NACOGDOCHES COUNTY IN EASTERN TEXAS

* UNTIL 415 PM CDT

* AT 348 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF CHIRENO...OR
  ABOUT 13 MILES NORTHEAST OF LUFKIN...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES SOUTHWEST OF CHIRENO AT 415 PM CDT

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  NACOGDOCHES COUNTY IN EASTERN TEXAS
UNTIL 415 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:30 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 12, 2:30 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT FRI JUL 12 2002

LINE OF CONVECTION ASSOCIATED WITH UPPER LEVEL TROF IS MOVING
SOUTHEAST ACROSS EASTERN OKLAHOMA THIS AFTERNOON. SOUTHERN TWO
THIRDS OF CWA EXPERIENCING DAILY CONVECTION...MOSTLY CAUSED BY
AFTERNOON HEATING. THE NORTHERN PART OF CWA HAS BEEN CONVECTION FREE
SO FAR...AS CLOUD COVER THIS MORNING STABILIZED THIS AREA. MOST OF
THE DAILY CONVECTION WILL DIMINISH AFTER SUNSET...HOWEVER THE LINE
OF CONVECTION MOVING ACROSS OKLAHOMA WILL CONTINUE TO MOVE SOUTHEAST
INTO CWA. SO WILL CONTINUE WITH CHANCE POPS THROUGHOUT THE TONIGHT
PERIOD. UPPER TROF MOVING SOMEWHAT SLOWER THAN MODELS HAD SHOWN
YESTERDAY...AND NOW MODELS SEEM TO BE IN AGREEMENT THAT WEAK TROF
WILL REMAIN THROUGH THIS WEEKEND. SLIGHTLY DRIER AND NOT QUITE AS
HOT AIRMASS WILL INCH INTO NORTHERN ZONES SATURDAY...BUT REMAINDER
OF AREA WILL STAY QUITE HUMID. ADDITIONAL CLOUD COVER ON SATURDAY
WILL HOLD TEMPS IN AT LEAST THE LOWER 90S SOUTH...WITH UPPER 80S
NORTH. BY SUNDAY MOST OF CWA SHOULD BE A COUPLE DEGREES COOLER...
BUT WITH UPPER TROF STILL LINGERING AND PRECIP WATER STILL HIGH
...SCATTERED CONVECTION EXPECTED.

TROF FINALLY MOVES OFF EAST COAST ON MONDAY...BUT LEAVES CUTOFF
CIRCULATION OVER THE RED RIVER VALLEY OF NORTHWEST TEXAS.
THUS SCATTERED CONVECTION WILL CONTINUE INTO FIRST HALF OF NEXT
WEEK...UNTIL UPPER RIDGE BUILDS IN FROM THE EAST ON WEDNESDAY.
WILL LOWER POPS TO 20 ON WEDNESDAY AND DROP FOR THURSDAY AND FRIDAY
ALONG WITH HIGHER AFTERNOON TEMPS.

PRELIMS...

SHV 074/094 072/089 4433
MLU 074/093 072/089 4433
TXK 074/090 070/088 5433
TYR 074/093 072/088 4433
LFK 074/094 072/090 4433

.SHV...NONE.

14

In the hours before

Special weather statement, Jul 12, 10:30 AM CDT, 5 hours 17 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT FRI JUL 12 2002

HOT AND HUMID CONDITIONS WILL CONTINUE...WITH SURFACE HEATING AND A
WEAK UPPER LEVEL SYSTEM RESULTING IN SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE STRONGER STORMS COULD PRODUCE ISOLATED
OCCURRENCES OF DAMAGING WINDS...HOWEVER ORGANIZED SEVERE WEATHER
IS NOT EXPECTED.

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTERS...AND SKYWARN
NETWORKS...IS NOT ANTICIPATED THROUGH TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:58 PM CDTSevere Thunderstorm WarningSHVShelby32 min
Jul 12, 4:06 PM CDTSevere Thunderstorm WarningSHVPanola54 min
Jul 12, 4:39 PM CDTSevere Thunderstorm WarningSHVSabine66 min
Jul 12, 6:54 PM CDTSevere Thunderstorm WarningSHVMarion51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.